MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL/SBG/IPA MIA DOUBLE OFFSET ADAP.R17/13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL/SBG/IPA MIA DOUBLE OFFSET ADAP.R17/13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75004612
Medical Device Problem Codes Unstable (1667); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an unknown surgery, the locking spring of a sl/sbg/ipa mia double offset adap.R17/13 was taken off.There was a surgical delay of 5 min was reported, and a smith and nephew backup device was available to conclude the procedure.Neither patient injury nor other complications were reported due to this event.
 
Additional Manufacturer Narrative
It was reported that during an unknown surgery, the locking spring of the double offset adapter 17/13mm right was taken off.There was a surgical delay of 5 min and a smith and nephew backup device was available to complete the procedure.The offset adapter device, intended for use in treatment, was returned for investigation.Upon visual inspection, the failure mode and the relationship between the reported event and the device was confirmed.The pin and locking key were not connected to the base body anymore.The device shows normal signs of usage such as small scratches and dents.Furthermore, the relevant drill hole itself looks properly machined.The protrusion at the tip of the pin is visible, which means that the pin was riveted at the time of manufacturing.The relevant dimensions of the base body and the pin were measured in the metrology department.Based on the measured dimensions, a performed tolerance analysis revealed that a proper riveting was still possible at the time of manufacturing and the pin could widen and result in a clamping due to riveting.Hence, there is no indication that the reported device failed to meet crucial manufacturing specifications upon release for distribution.A review of the production documentation did not reveal any deviation from the standard operating procedure.The device in question was manufactured in year 2009.Furthermore, no additional complaint with batch d66537 was reported so far and for the 17/13mm offset adapter right, no additional complaint with a reported loose pin was detected.As no patient injury was reported, no further clinical/medical assessment is warranted at this time.Based on the performed investigations, the probable cause for the pin loosening is attributed to a wear and tear issue through repeated use over time.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.To date, no further actions are deemed necessary.Smith and nephew will continue to monitor the device for similar issues.Should additional information become available, this complaint will be reassessed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
SL/SBG/IPA MIA DOUBLE OFFSET ADAP.R17/13
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11952784
Report Number9613369-2021-00277
Device Sequence Number17266090
Product Code JDI
UDI-Device Identifier07611996085464
UDI-Public07611996085464
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004612
Device Catalogue Number75007311
Device Lot NumberD66537
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Initial Date Received by Manufacturer 05/25/2021
Supplement Date Received by Manufacturer05/25/2021
09/13/2021
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date07/22/2021
09/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1